Send to:

Choose Destination
See comment in PubMed Commons below
Dis Model Mech. 2012 Jan;5(1):115-24. doi: 10.1242/dmm.008029. Epub 2011 Aug 29.

The antiepileptic drug valproic acid and other medium-chain fatty acids acutely reduce phosphoinositide levels independently of inositol in Dictyostelium.

Author information

  • 1Centre for Biomedical Sciences, School of Biological Sciences, Royal Holloway University of London, Egham, TW20 0EX, UK.


Valproic acid (VPA) is the most widely prescribed epilepsy treatment worldwide, but its mechanism of action remains unclear. Our previous work identified a previously unknown effect of VPA in reducing phosphoinositide production in the simple model Dictyostelium followed by the transfer of data to a mammalian synaptic release model. In our current study, we show that the reduction in phosphoinositide [PtdInsP (also known as PIP) and PtdInsP(2) (also known as PIP(2))] production caused by VPA is acute and dose dependent, and that this effect occurs independently of phosphatidylinositol 3-kinase (PI3K) activity, inositol recycling and inositol synthesis. In characterising the structural requirements for this effect, we also identify a family of medium-chain fatty acids that show increased efficacy compared with VPA. Within the group of active compounds is a little-studied group previously associated with seizure control, and analysis of two of these compounds (nonanoic acid and 4-methyloctanoic acid) shows around a threefold enhanced potency compared with VPA for protection in an in vitro acute rat seizure model. Together, our data show that VPA and a newly identified group of medium-chain fatty acids reduce phosphoinositide levels independently of inositol regulation, and suggest the reinvestigation of these compounds as treatments for epilepsy.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk